Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Albany, NY

July 12, 2004Hamilton County, New York

NWS Albany, NY issued this flash flood warning at Jul 12, 2004, 4:49 PM EDT for Hamilton County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 4:49 PM EDT (20:49 UTC)
Expired
Jul 12, 2004, 7:00 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 122050
FFWALY
NYC041-122300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 700 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN CONTINUING OVER EXTREME NORTHERN 
  HAMILTON COUNTY.  RADAR ESTIMATED AS MUCH AS 6 INCHES OF RAIN
  HAS FALLEN IN THE AREAS OF BEAR BROOK...ROUND LAKE...LITTLE TUPPER 
  LAKE...AND NEAR STATE ROUTE 30 AND COUNTY ROUTE 10.    

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE...  
  OVER LITTLE TUPPER LAKE...7 MILES SOUTHEAST OF SABATTIS AND 8  
  MILES EAST OF ROBINWOOD BY 500 PM EDT

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IN CENTRAL HAMILTON COUNTY 
MAY REACH THE WARNING AREA BETWEEN 6 PM AND 7 PM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4394 7481 4393 7438 4411 7435 4407 7485

$$
1 follow-up statement
000 
WGUS71 KALY 122300
FFSALY
NYC041-122355-
 
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
700 PM EDT MON JUL 12 2004

THE FLASH FLOOD WARNING FOR NORTHERN HAMILTON COUNTY HAS EXPIRED.

AT 650 PM RADAR STILL INDICATED LOCALLY HEAVY RAIN ACROSS EXTREME 
NORTHERN HAMILTON COUNTY...HOWEVER THE RAIN HAD DIMINISHED SOME IN 
THE PAST HOUR HOUR.  THAT TREND WILL CONTINUE FOR THE NEXT FEW HOURS.

A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT.  ADDITIONAL 
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT AND SINCE THE 
GROUND IS SATURATED...LOCALLY HEAVY RAINFALL COULD BRING RENEWED 
FLOODING.
  
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:08 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 12, 4:08 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
408 PM EDT MON JUL 12 2004

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH AN ASSOCIATED
STATIONARY FRONT WILL HOVER OVER THE AREA THE NEXT 24 HOURS.
RAIN...HEAVY AT TIMES WILL OVERSPREAD SOUTHERN NEW YORK TONIGHT AS
THIS SYSTEM CONTINUES TO MOVE INTO THE REGION.  AFTER THAT...A LOW
PRESSURE SYSTEM OUT OF THE GREAT LAKES WILL MOVE THROUGH THE REGION
ON WEDNESDAY...BRINGING OUR NEXT THREAT OF THUNDERSTORMS WEDNESDAY
NIGHT AND ON THURSDAY.

&&
.SHORT TERM (TONIGHT)...TOUGH FORECAST FOR TONIGHT AS NOT ONE MODEL
SHOWING ANY SOLUTION FOR THIS SYSTEM.  FOR THIS RUN WENT CLOSE TO
THE GFS SOLUTION.  THIS SEEMED TO HAVE THE BEST HANDLE ON WHAT WAS
HAPPENING.  QPF THIS EVENING LOOKS QUITE HIGH FOR THE EXTREME
PORTION OF THE CWA.  LATEST RADAR PIC SHOWING PRECIP STARTING TO
ENTER THE EXTREME SOUTHERN PORTION OF THE CWA.  WILL GO WITH CAT
POPS ACROSS THE SOUTHERN THIRD OF THE CWA TONIGHT AND DROP DOWN TO
LIKELY POPS ACROSS THE CENTRAL PORTION OF THE CWA.  WILL CONTINUE
WITH FLOOD WATCH THROUGH 5AM TOMORROW MORNING.
&&

.LONG TERM FORECAST (TUESDAY THROUGH SUNDAY)...WET PATTERN LOOKS TO
CONTINUE FOR MOST OF THE WEEK.  THE LOW PRESSURE SYSTEM SLOWLY
STARTS TO MOVE EASTWARD ON TUESDAY. WILL LOWER POPS DURING THE DAY
ON TUESDAY AS LOW MOVES EASTWARD INTO NEW ENGLAND. TUESDAY NIGHT INTO
WEDNESDAY LOOKS TO BE OUR BEST SHOT FOR A BRIEF DRY STRETCH AS WE
ARE BETWEEN SYSTEMS.  BY WEDNESDAY...A LOW PRESSURE SYSTEM OUT OF
THE NORTHERN GREAT LAKES WITH ASSOCIATED COLD FRONT WILL SWEEP
THROUGH THE REGION WEDNESDAY NIGHT AND ON THURSDAY.  LIS AND CAPES
LOOK DECENT FOR AN EVENT FOR WEDNESDAY NIGHT AND THURSDAY.  GFS
RIGHT NOW KEEPS THE BEST LIS AND CAPES SOUTH OF THE CWA.
&&

.AVIATION..MVFR-VFR CONDITIONS ACROSS THE FORECAST AREA. SCATTERED
CONVECTION POSSIBLE ACROSS THE NORTHEAST THIRD OF FORECAST THIS
AFTERNOON WHICH SHOULD DISSIPATE WITH LOSS OF HEATING. THESE STORMS
WILL BE VERY SLOW MOVING AND DUMP HEAVY RAINS...UPPER FLOW/STEERING
VERY WEAK. OVERALL...CONDITIONS WILL LOWER TO MVFR THIS EVENING.
REST OF FORECAST AREA...WIDESPREAD RAIN TO WEST/SOUTH WILL GRADUALLY
SPREAD INTO THE CATSKILLS...MOHAWK VALLEY AND MID HUDSON VALLEY WITH
MVFR CONDITIONS THIS AFTERNOON LOWERING TO IFR THIS EVENING WITH
RAIN HEAVY AT TIMES. CONDITIONS IMPROVING TO MVFR TO VFR TUESDAY
AFTERNOON.
&&

.HYDROLOGY...A FLOOD WATCH FOR FLASH FLOODING WAS ISSUED FOR THE
WESTERN PORTION OF THE CWA.  THE HEAVIEST RAIN WILL OVERSPREAD THE
EXTREME SOUTHERN PORTION OF THE CWA. LATEST RUN OF THE GFS SHOWING
UPWARDS OF 4 INCHES OF QPF ACROSS THE SOUTHERN PORTION OF THE CWA.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...FFAALY-NYZ032-033-038>040-047-058-059-063>066-082.
     FLS ISSUED FOR NYC041
VT...NONE.
MA...NONE.
CT...FFAALY-CTZ001.
&&
Hazardous weather outlook, Jul 12, 5:10 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EDT MON JUL 12 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131103-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.